Journal of Bone and Mineral Research
© American Society for Bone and Mineral Research
Edited By: Juliet E Compston
Impact Factor: 6.832
ISI Journal Citation Reports © Ranking: 2014: 12/128 (Endocrinology & Metabolism)
Online ISSN: 1523-4681
October 1, 2013
New Evidence Shows Stronger Link Between Long-Term Use of Osteoporosis Drugs and Femur Fractures
A task force established by the American Society for Bone and Mineral Research has reviewed new evidence linking bisphosphonate drugs with femur fractures, called atypical femoral fractures. The drugs are commonly prescribed to treat osteoporosis or to prevent fractures in postmenopausal women. The task force report, published in the Journal of Bone and Mineral Research, (JBMR), provides additional support for an association between long-term bisphosphonate use and an increased risk of atypical femur fractures.
The ASBMR Task Force produced its first report in 2010 and recently reconvened following the publication of several studies and meta-analyses in the past three years.
“The evidence for an association with long-term bisphosphonate therapy is considerably stronger than it was at the time of the 2010 report,” said Dr. David Burr from Indiana University School of Medicine and co-chair of the Task Force.
“Even with these new data, the risk of atypical femur fractures is very low. For the vast majority of patients with osteoporosis, bisphosphonates are still an important weapon against fractures and their benefits far outweigh the risks,” said Elizabeth Shane, M.D., co-chair of the task force from Columbia University.
The report authors also emphasize the need for clinicians to review with their patients on a regular basis their long-term bisphosphonate use and to be aware of the early symptoms of atypical fractures so that appropriate measures can be taken.
“This update of the ASBMR Task Force includes revisions to the definition for atypical femur fractures and important recommendations to share with the nation’s bone scientists as we continue to study the impact of bisphosphonates,” said JBMR Editor-in-Chief Juliet E. Compston.